21st June 2024
Make a Donation

Pharmacists warn against wrong medicinal dosage for infants

Author: Yar Ajak | Published: Monday, May 20, 2024

Dr. Emmanuel Kenyi, a pharmacist (L), and Dr. Wani Paulino, the head of pharmacy at Al-Sabah Children's Hospital speak to Eye Radio on May 17, 2024. (Photo/Eye Radio).

Pharmaceutical doctors have cautioned mothers against non-adherence to medicinal prescription for their children, adding that incorrect dosage affect a child’s ability to heal from sickness.

According to Pharmacist Dr. Emmanuel Kenyi, some mothers often over-dose or under-dose their children with drugs.

“Most common mistakes that many mothers do in the over-the-counter drugs is that the dosage of the medicine,” Dr. Kenyi told Eye Radio’s Mother and Childcare Show.

“You’ll advise a mother to give 5 milliliters in morning, afternoon and evening or every eight hours, or every four hours or every six hours based on the medication you’re giving, and you’ll find that sometimes they give over-dose or under-doze of that medication.”

This is because, he said, some mothers do not adhere to doctors’ guidance and prescriptions.

Mr. Kenyi also said some mothers buy medicinal drugs for their children without diagnosis or weight assessment.

“Some mothers come to the pharmacy for example using amoxilin as over-the-counter drugs which is not over-the-counter drugs that is antibiotics that only to be given by prescription.”

“So, they will just come. Giving advice sometimes you find it very difficult. They refuse. What they know is just for cough and cold, they have to take amoxilin, which is the opposite of it.”

“So, it’s become very difficult for a pharmacist now to dispense the medication to give the doses exactly according to the weight or according to the age of the infant.”

According to Dr. Wani Paulino, a pharmacist, and the head of pharmacy at Al-Sabah Children’s Hospital, children experience adverse consequences due to the wrong dosages.

Dr. Wani said the side effects of incorrect dosage include diarrhea, dizziness and oversleeping in children.

“On the case of children, like when you use any other medication out of the counter, either you access recommended dose. For example if you give more than the dose recommended, it always like either give diarrhea, drowsiness and then it will give you some sedative effect, like too much sleep.”

In addition to Dr. Wani’s assertion, Dr. Kenyi maintains that mothers are impatient and impatiently seek outcomes before taking their medications as directed.

Instead, he claims that mothers who don’t notice improvement after two or three days mix or substitute medications choose to follow up at a different pharmacies.

“Some mothers rush for treatment of their children. You will find a mother comes to a pharmacy, saying her child has cough, or flu and you will be giving one of the OTC drugs, the antihistamine, you may decide to give chloramine.”

“After two days or one day, they will go to another pharmacy and ask for another medicine. Now they will take loratadine which is the same classification of antihistamine and you will find that the mother use both medicine to the child, this will contribute to overdose to the child, and it affect the child.”

“So me personally, for infants less than two years, what I see is that, the OTC that you can give is paracetamol or ibuprofen, but when reaches to the cough and cold sometimes, you advise them to just be friendly with their pediatrician.”

“They meet their pediatrician in order the get the right calculation of the doze for the infant and then it will be safe for the baby.”

 

 

 

 

 

Support Eye Radio, the first independent radio broadcaster of news, information & entertainment in South Sudan.

Make a monthly or a one off contribution.

error: Alert: Content is protected !!